Annals of Global Analysis and Geometry

, Volume 55, Issue 3, pp 395–416 | Cite as

C-projective symmetries of submanifolds in quaternionic geometry

  • Aleksandra Borówka
  • Henrik WintherEmail author


The generalized Feix–Kaledin construction shows that c-projective 2n-manifolds with curvature of type (1, 1) are precisely the submanifolds of quaternionic 4n-manifolds which are fixed-point set of a special type of quaternionic circle action. In this paper, we consider this construction in the presence of infinitesimal symmetries of the two geometries. First, we prove that the submaximally symmetric c-projective model with type (1, 1) curvature is a submanifold of a submaximally symmetric quaternionic model and show how this fits into the construction. We give conditions for when the c-projective symmetries extend from the fixed-point set of the circle action to quaternionic symmetries, and we study the quaternionic symmetries of the Calabi and Eguchi–Hanson hyperkähler structures, showing that in some cases all quaternionic symmetries are obtained in this way.


c-projective structure Quaternionic structure Symmetries Submaximally symmetric spaces Calabi metric 

Mathematics Subject Classification

58D19 53B15 53A20 53C28 



We would like to thank David Calderbank, Boris Kruglikov and Lenka Zalabova for helpful discussions and comments. This work was partially supported by the Simons Foundation Grant 346300 and the Polish Government MNiSW 2015-2019 matching fund, and by the Grant P201/12/G028 of the Grant Agency of the Czech Republic.


  1. 1.
    Alekseevsky, D.V., Marchiafava, S.: Quaternionic structures on a manifold and subordinated structures. Annali di Matematica Pura ed Applicata 171, 205–273 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Biquard, O.: Désingularisation de métriques d’Einstein. I. Invent. Math. 192, 197 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bielawski, R.: Complexification and hypercomplexification of manifolds with a linear connection. Int. J. Math. 1(4), 813–824 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Borówka, A.: Twistor construction of asymptotically hyperbolic Einstein–Weyl spaces. Differ. Geom. Appl. 35, 224–241 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Borówka, A., Calderbank, D.: Projective geometry and the quaternionic Feix–Kaledin construction. Trans. Am. Math. Soc. arXiv:1512.07625v2 (to appear)
  6. 6.
    Calderbank, D.M.J.: Möbius structures and two dimensional Einstein–Weyl geometry. J. Reine Angew. Math. 504, 37–53 (1998)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Calderbank, D.M.J., Eastwood, M., Matveev, V. S., Neusser, K.: C-projective geometry, Mem. Amer. Math. Soc. arXiv:1512.04516 (to appear)
  8. 8.
    Cap, A., Slovák, J.: Parabolic Geometries I: Background and General Theory, Mathematical Surveys and Monographs, Amer. Math. Soc., 154, Providence (2009)Google Scholar
  9. 9.
    Dancer, A., Swann, A.: HyperKähler metrics of cohomogeneity one. J. Geom. Phys. 21, 218–230 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Feix, B.: HyperKähler metrics on cotangent bundles. J. Reine Angew. Math. 532, 33–46 (2001)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Feix, B.: Hypercomplex manifolds and hyperholomorphic bundles. Math. Proc. Cambridge Philos. Soc. 133, 443–457 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kaledin, D.: Hyperkähler metrics on total spaces of cotangent bundles. In: Kaledin, D., Verbitsky, M. (eds.) Hyperkähler Manifolds, Mathematical Physics Series 12. International Press, Boston (1999)Google Scholar
  13. 13.
    Kruglikov, B., Matveev, V., The, D.: Submaximally symmetric c-projective structures. Int. J. Mat. 27(3), 1650022–34 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kruglikov, B., The, D.: The gap phenomenon in parabolic geometries. J. Reine Angew. Math. 723, 153–216 (2017)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Kruglikov, B., Winther, H., Zalabova, L.: Submaximally symmetric almost quaternionic structures. Transform. Groups (2017).
  16. 16.
    LeBrun, C.R.: Spaces of complex null geodesics in complex-Riemannian geometry. Trans. Amer. Math. Soc. 278, 209–231 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Pedersen, H., Poon, Y.S.: Twistorial construction of quaternionic manifolds. In: Proceedings of the Sixth International Colloquium on Differential Geometry, Santiago de Compostela, pp. 207–218 (1988)Google Scholar
  18. 18.
    Salamon, S.: Differential geometry of quaternionic manifolds. Annales scientifiques de l’É.N.S. 19, 31–55 (1986)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Zalabova, L.: Symmetries of parabolic geometries. Differ. Geom. Appl. 27(5), 605–622 (2009)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.Institute of MathematicsJagiellonian UniversityKrakówPoland
  2. 2.Department of Mathematics and Statistics, Faculty of ScienceMasaryk UniversityBrnoCzechia

Personalised recommendations